Missouri, 2002

Damaging Wind in Missouri, July 11, 2002

July 11, 2002 · NWS EAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 11, 3:25 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 11, 3:25 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
425 PM CDT THU JUL 11 2002

425 PM...

CONVECTION HAS BEEN INCREASING IN COVERAGE TO THE NORTH OF A PSUEDO-WARM
FRONT THAT IS ARCED ACROSS NORTHEAST MISSOURI AT THIS TIME.  WEAK
COLD FRONT EXTENDS FROM SURFACE LOW NEAR MKC INTO NC OKLAHOMA.  ATMOSPHERE
RATHER JUICY...WITH PRECIPITABLE WATER VALUES AT OR ABOVE 1.50 INCHES
ACROSS MOST OF FORECAST AREA.  SLOW MOVING LOW CENTER LOCATED OVER
SOUTHWEST IOWA THIS AFTERNOON...WILL DRIFT SLOWLY SOUTH OVER THE
NEXT 48 HOURS.  ALL SHORT TERM MODELS DROP LOW CENTER ALMOST STRAIGHT
SOUTH DOWN THE MISSOURI-KANSAS LINE...PLACING BULK OF FORECAST AREA
IN AREA OF LARGE SCALE ASCENT TONIGHT THROUGH FRIDAY.  COOLER SURFACE
TEMPERATURES TODAY...HAVE LIMITED EXPLOSIVE CONVECTIVE DEVELOPMENT
THIS AFTERNOON...BUT STRONG DYNAMICS ACROSS WESTERN PART OF FORECAST
AREA AND STRONG ISENTROPIC LIFT ACROSS EAST...WILL MAKE FOR A WET
36 HOURS.  BASIN FLASH FLOOD GUIDANCE BELOW TWO INCHES ACROSS
NORTHEAST...EAST CENTRAL AND PORTIONS OF NORTH CENTRAL PART OF FORECAST
AREA.  CONVECTION ONGOING ACROSS NORTHERN MISSOURI LIKELY WILL SUBSIDE
AROUND MIDNIGHT...AS MID-LEVEL SUBSIDENCE WORKS INTO AREA...HOWEVER
MODERATE ISENTROPIC LIFT WILL CONTINUE...SO WILL KEEP CHANCE OF
SHOWERS AND STORMS GOING.  AXIS OF HEAVIER RAINFALL WILL PIVOT...AND
ALIGN ITSELF ROUGHLY ALONG A LWD TO SZL LINE LATER TONIGHT...DUE
TO STRONG THETAE ADVECTION...ISENTROPIC AND DYNAMIC LIFT.  HAVE POSTED
A FLOOD WATCH FOR TONIGHT AND FRIDAY ACROSS THE EASTERN TWO-THIRDS
OF FORECAST AREA TO ACCOUNT FOR FLOOD/FLASH FLOOD PRODUCING RAINFALL.
EVAPORATIVE COOLING SHOULD DRIVE DOWN TEMPERATURES EVEN MORE TONIGHT...
WITH MOST AREAS FALLING INTO THE LOW TO MID 60S BY SUNRISE. TEMPERATURES
IN HEAVY RAIN AREAS MAY STRUGGLE ON FRIDAY...SO LOWERED TEMPERATURES
ABOUT A CATEGORY IN MOST AREAS...BUT NOT AS COOL AS MAV.  THREAT OF
SHOWERS AND STORMS WILL SHIFT INTO SOUTHERN PART OF CWA ON FRIDAY
NIGHT AS UPPER LOW MOVES SOUTH.  CARRIED LOW POPS FOR FRIDAY NIGHT
IN ALL BY NORTHERN ZONES.  PROBABLY WILL SEE FOG ON SATURDAY MORNING...
AS SKIES CLEAR OVER WET GROUND...BUT LEFT OUT OF ZONES FOR NOW. IF
RAIN AMOUNTS PAN OUT...EVAPOTRANSPIRATION AND CLOUD COVER WILL KEEP
TEMPERATURES A LITTLE COOLER THAN PREVIOUSLY FORECAST...SO DECIDED TO
LOWER THEM A BIT.

IN THE LONG TERM FORECAST...GRADUAL WARM-UP IN STORE FOR AREA...AS
LOW BECOMES CUTOFF OVER OKLAHOMA.  THIS SHOULD KEEP HEAT AT BAY FOR
A WHILE...WITH NORTHWEST ZONES THE FIRST TO WARM UP.  AS IS OFTEN
THE CASE WITH CUTOFF LOWS...NOT SURE WHERE IT WILL GO...BUT MEDIUM
RANGE MODELS ROTATE SHEAR AXIS BACK INTO SOUTHERN PART OF FORECAST
AREA IN THE TUESDAY AND WEDNESDAY TIMEFRAME.

SF

445 AM...

AN UPPER LOW PRESSURE SYSTEM DROPPING SOUTH OUT OF IOWA WILL BE THE
MAIN WEATHER PLAYER FOR MISSOURI AND EASTERN KANSAS FOR THE NEXT
COUPLE OF DAYS.  CLUSTERS OF SHOWERS AND THUNDERSTORMS HAVE BECOME
ESTABLISHED ALONG THE 850MB WARM FRONT OVER EASTERN IOWA THIS
MORNING AND OTHER LESS ORGANIZED SHOWERS FORMED EARLY THIS MORNING
ALONG THE COLD FRONT NEAR OMAHA.  I EXPECT THAT THESE TWO FEATURES
(THE ELEVATED WARM FRONT AND THE SURFACE COLD FRONT) WILL CONTINUE
TO BE THE PRIMARY FOCI FOR PRECIPITATION AS THE UPPER LOW CONTINUES
ITS SLOW DRIFT SOUTH TODAY AND TONIGHT.

THE BEST CHANCE FOR WIDESPREAD SHOWERS AND STORMS LATER TODAY SHOULD
BE OVER NORTHEAST PORTIONS OF MISSOURI AND OVER SOUTHERN IOWA WITH
THE 850 FRONT AND 700MB SHEAR AXIS.  THE ETA FORECASTS THAT THESE
FEATURES WILL DRIFT SLOWLY SOUTH TODAY AND LAY FROM NEAR BETHANY TO
MACON BY 00Z.  SO I HAVE THUNDERSTORMS LIKELY NORTH AND EAST OF THIS
LINE BY LATE AFTERNOON.  LESS CONCENTRATED STORMS WILL LIKELY FORM
IN THE WARM SECTOR OVER THE REMAINDER OF THE FORECAST AREA.  THE
COLD FRONT IS PROGGED TO BE NEAR SAINT JOSEPH BY 18Z SO POINTS SOUTH
AND EAST OF STJ WILL HAVE THE BEST CHANCE FOR AFTERNOON THUNDER.
SOME OF THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL.  THE
AIRMASS WONT BE AS UNSTABLE AS YESTERDAY, BUT IT STILL IS VERY
MOIST.  PRECIPITABLE WATER VALUES FROM TOPEKA AND SPRINGFIELD REMAIN
ABOVE 1.5 INCHES, SO STORMS WILL BE VERY EFFICIENT RAIN PRODUCERS.

THE ETA AND AVN BEGIN TO SHOW SUBTLE DIFFERENCES BY LATE TONIGHT AND
EARLY TOMORROW.  THE ETA HOLDS ON TO THE UPPER LOW FURTHER WEST,
GIVING WESTERN PORTIONS OF OUR FORECAST AREA A BETTER CHANCE FOR
MEASURABLE PRECIPITATION INTO FRIDAY.  THE AVN IS A BIT WEAKER AND
TRACKS THE MAIN UPPER LOW INTO EASTERN MISSOURI.  FOR NOW WE HAVE
FOLLOWED HPCS GUIDANCE PREFERRING THE AVN MODEL.  LINGERING SHOWERS
AND EMBEDDED THUNDERSTORMS HAVE BEEN ADDED TO THE FORECAST SOUTH OF
THE MISSOURI RIVER FOR FRIDAY, BUT MAY NEED TO BE ADDED FURTHER
NORTH IF THE ETA SOLUTION VERIFIES.

THE INFLUENCE OF THE UPPER LOW SHOULD CARRY ON THROUGH THE WEEKEND
WITH COOLER THAN AVERAGE TEMPERATURES SATURDAY AND SUNDAY.  I HAVE
LOWERED TEMPERATURES ABOUT 5 DEGREES FROM THE PREVIOUS FORECAST WITH
LOW LEVEL EASTERLY FLOW LINGERING THROUGH SUNDAY.

KOCH

.EAX...
KS...NONE.
MO...FLOOD WATCH FOR THURSDAY NIGHT AND FRIDAY FOR ZONES
MOZ003>008...MOZ014>017...MOZ023>025...MOZ031>033...MOZ038>040...
MOZ044>046...MOZ054.

In the hours before

Special weather statement, Jul 11, 11:50 AM CST, 5 hours before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 PM CDT THU JUL 11 2002

* HAZARDS EXPECTED -
LOCALLY HEAVY RAINFALL...WHICH MAY LEAD TO FLASH FLOODING OR RIVER
FLOODING. AREAS THREATENED INCLUDE THE KIRKSVILLE...MACON...BROOKFIELD
AND MILAN AREAS THIS AFTERNOON.  THE THREAT WILL EXPAND TO INCLUDE
THE CHILLICOTHE...KEYTESVILLE...CARROLLTON...MARSHALL...BOONVILLE
AND SEDALIA AREAS TONIGHT. SCATTERED STRONG THUNDERSTORMS WILL CONTINUE
TO DEVELOP ACROSS NORTHERN MISSOURI THIS AFTERNOON. ADDITIONAL STORMS
WILL DEVELOP ACROSS NORTHEAST KANSAS AND NORTHWEST MISSOURI BETWEEN
2 AND 4 PM. HEAVY RAIN...DANGEROUS LIGHTNING...AND POSSIBLY SOME SMALL
HAIL WILL BE THE PRIMARY THREAT FROM STORMS THIS AFTERNOON AND
EARLY THIS EVENING.  AN ISOLATED OCCURRENCE OF DAMAGING WIND IS
POSSIBLE...BUT WIDESPREAD DAMAGING STORMS ARE NOT EXPECTED TODAY.

* SPOTTER ACTIVATION -
NOT ANTICIPATED.

DISCUSSION: AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING SOUTH OUT OF
IOWA THIS AFTERNOON WILL INTERACT WITH A FRONTAL SYSTEM TO PRODUCE
NUMEROUS THUNDERSTORMS NORTHERN MISSOURI EARLY THIS AFTERNOON...
AND SCATTERED STORM ACTIVITY EASTERN KANSAS AND NORTHWEST MISSOURI
BY LATE AFTERNOON. STORMS WILL PERSIST OVERNIGHT...AND INTO FRIDAY
ACROSS EASTERN KANSAS...CENTRAL AND WESTERN MISSOURI.  A VERY MOIST
ATMOSPHERE WILL GENERATE STORMS CAPABLE OF VERY HEAVY RAIN.  STORMS
WILL BE SLOW MOVING TODAY...SO LOCALLY HEAVY RAIN WILL BE POSSIBLE.
RAINFALL AMOUNTS BETWEEN ONE AND ONE-HALF INCH WILL BE COMMON ALONG
A LINE FROM BETHANY...THROUGH CHILLICOTHE TO BOONVILLE...WITH ISOLATED
TOTALS OF UP TO THREE INCHES.  FOR THE KANSAS CITY...SAINT JOSEPH
AND BUTLER AREAS...RAINFALL TOTALS IN THE NEXT TWENTY-FOUR HOURS
WILL AVERAGE ONE-HALF TO ONE INCH...WITH ISOLATED TOTALS OF TWO
INCHES POSSIBLE.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

SF

The radar

The Pleasant Hill radar (KEAX), 155 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grundy

When
July 11, 4:50 PM CST
Where
Grundy County, 4 mi N of Edinburg
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
40.133, -93.700

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306651.